Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 9, NWS Topeka, KS

April 4, 200923 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 4, 2009, 11:10 AM CDT for 23 counties in Kansas. It took effect at Apr 4, 2009, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 4, 2009, 11:10 AM CDT (16:10 UTC)
In effect from
Apr 4, 2009, 12:00 PM CDT
Expired
Apr 4, 2009, 7:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 041610
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1110 AM CDT SAT APR 4 2009

.A STRONG UPPER LEVEL STORM SYSTEM WILL PUSH THROUGH THE CENTRAL
PLAINS STATES TODAY WHICH WILL BRING WINDY CONDITIONS TO NORTH
CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS.

KSZ008>012-020>024-026-034>040-054>056-058-059-050000-
/O.NEW.KTOP.WI.Y.0009.090404T1700Z-090405T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
1110 AM CDT SAT APR 4 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SOUTHEASTERLY WINDS WITH SUSTAINED SPEEDS NEAR 30 MPH AND GUSTS
TO AROUND 45 MPH WILL AFFECT NORTH CENTRAL...NORTHEAST...AND EAST
CENTRAL KANSAS THIS AFTERNOON THROUGH THE EARLY EVENING HOURS AS
A VIGOROUS STORM SYSTEM MOVES INTO THE CENTRAL PLAINS STATES.
WINDS WILL BEGIN TO SUBSIDE TONIGHT AS THE STORM SYSTEM AND COLD
FRONT MOVE EASTWARD...BUT WILL REMAIN BREEZY OUT OF THE WEST TO
NORTHWEST LATE TONIGHT AND EARLY SUNDAY MORNING.

.PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
1 follow-up statement
000 
WWUS73 KTOP 042352
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT SAT APR 4 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-050100-
/O.EXP.KTOP.WI.Y.0009.000000T0000Z-090405T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
652 PM CDT SAT APR 4 2009

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. 

SOUTHWEST WINDS OF 15 TO 30 MPH WILL CONTINUE THIS
EVENING...BEFORE SWITCHING TO THE NORTHWEST AFTER MIDNIGHT.
ALTHOUGH BREEZY CONDITIONS ARE EXPECTED THROUGH THE
EVENING...WINDS ARE NOT EXPECTED TO MEET WIND ADVISORY CRITERIA OF
SUSTAINED 30 MPH.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 4, 7:40 AM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 4, 7:40 AM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
740 AM CDT SAT APR 4 2009

.UPDATE...

UPDATED FOR 12Z TAFS.

&&

.DISCUSSION...

SEE PREVIOUS FORECAST DISCUSSION.

&&

.AVIATION...

FOR THE 12Z TAFS...LOW LEVEL WIND SHEAR CONCERNS REMAIN FOR THE
FIRST COUPLE OF HOURS OF THE FORECAST PERIOD. EARLY MORNING
HEATING SHOULD EFFECTIVELY MIX OUT THE DANGEROUS LOW LEVEL WIND
SHEAR CONDITIONS MIXING DOWN HIGHER WIND SPEEDS AND VEERING THE
SFC WINDS A BIT. STILL A GREAT DEAL OF UNCERTAINTY REGARDING TSTM
CHANCES THIS AFTERNOON AND EVENING AROUND TAF SITES. HAVE A CB
GROUP IN AT TAF SITES TO INDICATE SOME POTENTIAL FOR
CONVECTION...HOWEVER LACK OF LOW LVL MOISTURE PRECLUDES GREATER
CONFIDENCE IN TSTMS AFFECTING TAF SITES. TSTM CHANCES SHOULD BE
BETTER RESOLVED FOR 18Z ISSUANCE. THE LEADING EDGE OF A COLD
FRONT LOOKS TO MOVE THROUGH TAF SITES THIS EVENING...BUT DEEPER
COLD AIR LAGS WELL BEHIND THIS LEADING EDGE. BETTER SURGE OF COLD
AIR LOOKS TO MOVE INTO TAF SITES AFTER MIDNIGHT AND MAY BE
ACCOMPANIED BY AN MVFR STRATA CU DECK.

CAVANAUGH

&&

.PREV DISCUSSION... /ISSUED 309 AM CDT SAT APR 4 2009/

DISCUSSION...
LOW PRESSURE DEVELOPING ON THE LEE OF THE CENTRAL ROCKIES ATTM...
WITH 989MB SFC LOW OVER LAMAR CO. UPPER WAVE NOTED MOVING INTO
SW CO...WHILE PROFILERS CONTINUE TO SHOW AN INCREASE TO 50KTS OR
MORE ACROSS THE CTRL PLAINS. DEWPOINTS NOT TERRIBLY IMPRESSIVE
HOWEVER...AS 60F HOLDS NEAR BROWNSVILLE AND 50 F CONTOUR STILL
AROUND THE AUSTIN TX AREA.

BRISK SOUTHERLY FLOW DEVELOPS ACROSS THE AREA TODAY...AHEAD OF THE
NEXT SYSTEM DROPPING INTO THE FOUR CORNERS ATTM. EXPECTING
SUSTAINED WINDS OF 20-25MPH WITH SOME HIGHER GUSTS. GOOD MIXING TO
850MB WILL BRING HIGHS NEAR 70S ACROSS MUCH OF THE AREA TODAY.
THINK THAT ISENTROPIC SHOWERS EARLY WILL STAY NORTH OF THE AREA AS
CONDENSATION PRESSURE DEFICITS REMAIN QUITE HIGH DURING THE
DAYLIGHT HOURS. AS FOR WINDS...THINK WE WILL BE QUITE BREEZY BUT
WILL GENERALLY STAY BELOW ADVISORY CRITERIA. WILL PASS ALONG TO
DAY SHIFT TO MONITOR.  OTHER CONCERN TODAY WOULD BE WITH FIRE
DANGER IN WARM TEMPERATURES AND STRONG WINDS...HOWEVER GREEUP IS
UNDERWAY AND WITH RH VALUES EXPECTED TO STAY NEAR 30F OR HIGHER
FOR MUCH OF THE DAY DO NOT THINK A RFW IS WARRANTED AT THIS TIME.

AS FOR PRECIPITATION CHANCES...SYSTEM IS STILL QUITE MOISTURE
STARVED DESPITE GOOD DYNAMICS AND TIMING ON MOVING INTO EASTERN
KS. MAY HAVE SOME ISOLD SHOWERS NEAR AND NORTH OF THE KS NE BORDER
BUT CHANCES WERE SCARCE ENOUGH TO PULL THEM FROM THE FORECAST.
FRONTAL ZONE SURGES EASTWARD ACROSS EASTERN KS JUST BEFORE
00Z...AND DESPITE WEAK INSTABILITY EXPECT ENOUGH SHEAR TO GET A FEW
STORMS GOING OR EVEN FORM INTO A LINE AS THE COLDFRONT/DRYLINE
MOVE THROUGH THE AREA IN THE EVENING HOURS. SEVERE POTENTIAL SEEMS
LIMITED GIVEN LACK OF STRONG INSTABILITY. WINDS MAY BE PRIMARY
CONCERN AS STORMS MIX DOWN STRONG MID LEVEL WINDS AS THEY PASS.

NEXT CONCERN WILL BE PRECIP TYPE AND AMOUNT OF WIND TO EXPECT
BEHIND THIS SYSTEM AS IT PASSES. TEMPERATURES GENERALLY IN THE MID
30S ACROSS THE FA...AND THEREFORE WENT WITH A GENERAL 36F CUT OFF
FOR SNOW OR RAIN/SNOW MIX AND PAINTED SOME SNOW ACROSS FAR NW
COUNTIES SUNDAY MORNING. WIND BEHIND THE SYSTEM QUITE
STRONG...WITH FAR NW COUNTIES DEPICTING SUSTAINED 30KTS IN THE
TIGHT SURFACE GRADIENT BEHIND THE DEPARTING LOW. IF THIS PATTERN
VERIFIES WILL LIKELY NEED WIND ADVISORY IN THE OVERNIGHT HOURS FOR
NORTH CENTRAL KS.

SECONDARY LOBE OF ENERGY SLIDES INTO THE STATE ON SUNDAY AND
AGAIN ON MONDAY. HAVE CONTINUED LIGHT POPS AS A RESULT.
TEMPERATURES UNSEASONABLY COLD WITH OVERNIGHT LOWS IN THE 20S
MONDAY NIGHT AND TUESDAY NIGHT. AFTER A FEW WARM WEEKEND
DAYS...MAY HAVE SOME ADDITIONAL TENDER VEGETATION TO PROTECT BY
EARLY WEEK.  67

AVIATION...

FOR THE 06Z TAFS...PRIMARY CONCERN OVER THE FIRST 6 HRS OF THE
FORECAST IS LOW LEVEL WIND SHEAR. VAD WIND PROFILE FROM DOPPLER
RADAR INDICATES LOWEST GATE READING 50 KTS OUT OF THE
SOUTH. WITH NEAR SFC WINDS BACKED TO NEARLY DUE EAST AT 10 TO 15
KTS...SOME DANGEROUS LOW LEVEL WIND SHEAR CONDITIONS APPEAR TO
EXIST WITHIN THE LOWEST 2 KFT. PRESSURE GRADIENT TIGHTENS DURING
THE MORNING HOURS...THIS COMBINED WITH SUNSHINE WILL HELP TO MIX
SOME OF THESE STRONGER WINDS DOWN TOWARDS THE SFC...SO EXPECT
WINDS TO PICK UP QUICKLY AFTER SUNRISE. THERE ARE STILL SOME
CONCERNS ABOUT TSTM ACTIVITY THIS AFTERNOON AND EVENING OVER TAF
SITES...BUT WITH LIMITED ACCESS TO MOISTURE NOT ENOUGH CONFIDENCE
IN THIS PANNING OUT TO MENTION IN TAFS AT THIS TIME.

CAVANAUGH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 4, 5:07 AM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
507 AM CDT SAT APR 4 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-051015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
507 AM CDT SAT APR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH FIRE DANGER IS EXPECTED THIS AFTERNOON ACROSS THE
AREA...AS STRONG SOUTH WINDS AND WARM TEMPERATURES DEVELOP OVER
EASTERN KANSAS.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TODDY. THESE
STORMS ARE MOST LIKELY TO FORM ALONG A FRONT LATER THIS AFTERNOON
ACROSS CENTRAL KANSAS...AND MOVE EASTWARD ACROSS EAST CENTRAL
KANSAS THROUGH THE LATE AFTERNOON AND EVENING HOURS. DAMAGING
WIND GUSTS AND SOME SMALL HAIL ARE POSSIBLE AS THESE STORMS
DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT OVERNIGHT LOW TEMPERATURES EARLY MONDAY AND EARLY TUESDAY
TO BE WELL BELOW NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.